South Carolina, 2016

Lightning Strike in South Carolina, August 18, 2016

August 18, 2016 · NWS ILM · 1 event in 1 county or zone

Lightning injured one person in North Myrtle Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning injured one person in North Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 18, 2:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT THU AUG 18 2016

.SYNOPSIS...
A weak surface trough will drop slowly southeast across the
Carolinas and stall, bringing an increasing chance of showers
and thunderstorms over the next few days. A return to above normal
heat is forecast for the weekend, with heat index values exceeding
100 degrees on Sunday. A cold front will cross the area on Monday,
bringing a refreshing airmass change with cooler and drier weather
following through the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 320 PM Thursday...Local Vad Wind Profile shows a deep WNW
flow aloft at this time, although maximum speeds were only 25
KT in the column. The seaward encroaching storms will edge off
shore while an unworked-over portion of our SC interior appears
set for rumblers and briefly heavy rainfall through afternoon
to early evening. Portion of inland SE NC may not see additional
rainfall through tonight. Convection is expected to gradually
wane in intensity and coverage in early evening. Until then the
weak steering flow will lend to slow moving TSTMS and ponding
water in isolated locations, favored over interior NE SC. The
other hazard remains dangerous cloud to ground lightning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 320 PM Thursday...Main headline features unsettled
conditions and seasonable warmth. A weak trough across the
interior coupled high precipitable water will keep a good chance
of storms while the weak steering flow maintains a threat of
localized flooding and ponding problems. This threat will prevail
both Friday and Saturday. The low level west flow is a little
stronger Saturday which will keep the sea breeze pinned closer to
the coast with a good chance of convection there, and storms will
move a little faster boosting slightly the wind threat.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...One last hot and humid day forecast for
Sunday as ridging aloft combines with Bermuda high pressure offshore.
Temps are expected to rise into the low 90s, which combined with very
high dew point air will create heat index values approaching 105
degrees.Weak impulses in the mid-level flow will tap a very
unstable environment to create scattered tstms on Sunday, with
periods of heavy rain the primary threat due to very high PWATS.
Thereafter, a cold front will move across the region on Monday, and
this front has the potential to bring the first taste of autumn with
it as much cooler and drier weather is forecast for the remainder of
the extended - Tue/Wed/Thu. The GFS/ECM differ in how far south this
front sags and how quickly the cooler air gets into the region, and
although the ECM would bring more significant fall-like weather, the
GFS is preferred with the slower southern push of the front. This is
because of renewed ridging developing behind the cold front's parent
trough, which should slow the boundary to the south before a renewed
push of dry/cool air comes through Wednesday. Either way, the middle
part of next week appears to feature beautiful late-summer weather
with temps below climo and limited precip potential.

One climo note: The ongoing streak at Wilmington of temperatures not
dropping below 70 stands at 53 days (as of the 18th). The current
forecast has that ending on Wednesday, which would end the streak at
58 days - breaking the all-time record by 2 days. Some of the
guidance has the low dropping below 70 on Tuesday morning - if this
occurs we would still break the record, just by 1 day instead.
Current forecast keeps Tuesday morning just above 70 however due to
a bit more of an E/NE wind component off of still very warm ocean
waters.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Terminals are currently VFR and VFR should continue for
the majority of the TAF valid period. Showers and thunderstorms
should become scattered this afternoon as an impulse aloft acts on
warm, moist low level air.  Expect to see all terminals affected by
convection this afternoon with the exception of LBT which already has
been.  It is possible there could be another round there too so VCTS
has been included at LBT aft 21Z. WSW surface winds will back to the
S-SW this afternoon. Ceilings will remain well above 3k feet outside
of thunderstorm cores. for now...terminals show thunder this
afternoon but it is possible that it could continue into the evening
particularly inland. additionally, a fog threat may develop tonight
depending on where and how much rain falls at or near the terminals.

EXTENDED OUTLOOK...Overall VFR. Scattered mainly afternoon showers
thunderstorms with low confidence for brief IFR conditions. Low
confidence of morning MVFR/IFR due to fog/low ceilings, mainly
inland. SW winds will prevail until Monday when a cold front will
move through and turn surface winds northerly.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Thursday...Seas around 2.5 FT mainly in SSW wind
waves of 1-2 FT and SE-E waves between 6-8 seconds. This regime
will prevail tonight with an uptick in SSW winds and likewise SSW
waves as gusts to 20 KT unfold. TSTMS will impact the waters this
evening and overnight and a radar update in encouraged before
heading out.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 320 PM Thursday...Moderate SW winds this period as Bermuda
high pressure remains east of the waters. SW winds 10-15 KT will
gusts to 20 KT at times, including near shore in the afternoon.
TSTMS will be scattered to numerous due to a weak surface trough
just inland from the coast. Seas mainly in the 2-3 foot range
outside of TSTMS will be composed of SSW waves 1-2 ft every 4-5
seconds and Se waves 1-2 ft every 6-8 seconds.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Bermuda ridging will remain the dominant
feature the first half of the extended before a cold front crosses
the waters with a wind shift during Monday. Winds on Sunday will
be SW around 15 kts, and then slowly shift to the NW with
decreasing speeds around the frontal passage on Monday. By
Tuesday, a NE surge will develop behind this front, with wind
speeds increasing once again up towards 15 kts. Seas Monday of
around 2 ft will be bookended both Sunday and Tuesday by 2-4 ft
seas. On Sunday, a SE swell and SW wind wave will comprise the
spectrum, whereas on Tuesday an amplifying E/NE wind wave will be
the dominant wave group.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...MJC
SHORT TERM...MJC
LONG TERM...JDW
AVIATION...RAN
MARINE...MJC/JDW
Hazardous weather outlook, Aug 18, 2:20 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
320 AM EDT THU AUG 18 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-190730-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
320 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-190730-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
320 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
217 PM EDT THU AUG 18 2016

NCZ099-109-110-SCZ053-054-181915-
INLAND BRUNSWICK NC-COLUMBUS NC-COASTAL BRUNSWICK NC-INLAND HORRY SC-
COASTAL HORRY SC-
217 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN COLUMBUS...SOUTHWESTERN
BRUNSWICK AND NORTHEASTERN HORRY COUNTIES UNTIL 315 PM EDT...

AT 217 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LORIS...OR 16 MILES NORTHEAST OF CONWAY...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH MYRTLE BEACH...SUNSET BEACH...NORTH MYRTLE BEACH AIRPORT...
CHERRY GROVE INLET...LITTLE RIVER...IREDELL...CAROLINA SHORES...
TABOR CITY...LORIS...CALABASH...BETHEL...ALLSBROOK...PIREWAY...
DULAH...BUGHILL...CHERRY GROVE BEACH...RUSSTOWN...LONGWOOD...
BROOKSVILLE AND GORETOWN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 1 AND 11.
 SC HIGHWAY 31 BETWEEN MILE MARKERS 18 AND 24.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 13 AND 24...AND NEAR MILE MARKER
26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3405 7831 3385 7857 3379 7874 3399 7903
      3417 7893
TIME...MOT...LOC 1817Z 288DEG 20KT 3403 7889

JDW
Special weather statement, Aug 18, 1:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
235 PM EDT THU AUG 18 2016

NCZ107>110-181915-
INLAND BRUNSWICK NC-COASTAL NEW HANOVER NC-INLAND NEW HANOVER NC-
COASTAL BRUNSWICK NC-
235 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR NEW HANOVER AND EAST CENTRAL
BRUNSWICK COUNTIES UNTIL 315 PM EDT...

AT 235 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SILVER LAKE...OR NEAR SNOWS CUT...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...CAROLINA BEACH...WRIGHTSVILLE BEACH...KURE BEACH...
SNOWS CUT...SOUTH MASONBORO ISLAND...NORTH MASONBORO ISLAND...
BOILING SPRING LAKES...SILVER LAKE...SEAGATE...SEA BREEZE...
MYRTLE GROVE AND MASONBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3415 7784 3399 7791 3401 7794 3411 7794
      3411 7795 3404 7795 3402 7796 3407 7808
      3417 7809 3413 7796 3411 7793 3413 7793
      3413 7792 3414 7795 3419 7795 3421 7779
TIME...MOT...LOC 1835Z 277DEG 15KT 3411 7797

JDW
Special weather statement, Aug 18, 2:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT THU AUG 18 2016

SCZ023-032-182000-
DARLINGTON SC-FLORENCE SC-
306 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE AND SOUTHERN
DARLINGTON COUNTIES UNTIL 400 PM EDT...

AT 306 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OATS...OR 8 MILES EAST OF BISHOPVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...DARLINGTON...TIMMONSVILLE...LAMAR...DARLINGTON RACEWAY...
LYDIA...FLORENCE DARLINGTON TECHNICAL COLLEGE MAIN CAMPUS...SARDIS...
CARTERSVILLE AND OATS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 BETWEEN MILE MARKERS 126 AND 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 146 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3430 7971 3401 7993 3402 7995 3402 7996
      3404 7999 3408 8003 3409 8008 3411 8010
      3413 8013 3416 8016 3420 8011 3423 8011
      3427 8014 3428 8013 3432 8017 3434 8017
TIME...MOT...LOC 1906Z 281DEG 12KT 3423 8010

JDW
Special weather statement, Aug 18, 2:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT THU AUG 18 2016

SCZ032-182030-
FLORENCE SC-
347 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE COUNTY UNTIL 430 PM
EDT...

AT 347 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLORENCE...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...NEW HOPE...CLAUSSEN...EFFINGHAM...EVERGREEN...
FRIENDFIELD...COWARD...HEALTH SOUTH REHABILITATION HOSPITAL...
MCLEOD REGIONAL MEDICAL CENTER...
CAROLINAS HOSPITAL SYSTEM AND CAROLINAS HOSPITAL SYSTEM -CEDAR TOWER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 20 NEAR MILE MARKER 141.
 INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS 156 AND 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3422 7985 3415 7955 3413 7953 3412 7953
      3413 7952 3411 7952 3391 7969 3414 7990
TIME...MOT...LOC 1947Z 304DEG 18KT 3414 7980

JDW
Special weather statement, Aug 18, 2:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT THU AUG 18 2016

SCZ053-054-182045-
INLAND HORRY SC-COASTAL HORRY SC-
359 PM EDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN HORRY COUNTY UNTIL 445
PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORESTBROOK...OR NEAR RED HILL...MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...SOCASTEE...RED HILL...MYRTLE BEACH AIRPORT...
SPRINGMAID PIER...BAREFOOT LANDING AREA OF NORTH MYRTLE BEACH...
FORESTBROOK...COASTAL CAROLINA UNIVERSITY...
HORRY GEORGETOWN TECHNICAL COLLEGE CONWAY CAMPUS...NIXONVILLE...
BRIARCLIFFE ACRES...CONWAY MEDICAL CENTER...
GRAND STRAND REGIONAL MEDICAL CENTER AND LIGHTHOUSE CARE CENTER OF
CONWAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 SC HIGHWAY 31 BETWEEN MILE MARKERS 5 AND 18.
 SC HIGHWAY 22 BETWEEN MILE MARKERS 25 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3377 7906 3389 7894 3380 7872 3373 7883
      3362 7896
TIME...MOT...LOC 1959Z 298DEG 7KT 3377 7894

JDW

The radar

The Wilmington radar (KLTX), 30 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
August 18, 3:00 PM EST
Where
Horry County, 0.85 mi SW of Ocean Drive Beach
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.813, -78.682

Four men were surf fishing at North Myrtle Beach when lightning struck nearby. One individual was briefly knocked unconscious.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657102.